Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 227, NWS Louisville, KY

September 15, 2002Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 15, 2002, 2:01 PM CDT for Ohio County, Kentucky. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 2002, 2:01 PM CDT (19:01 UTC)
Expired
Sep 15, 2002, 2:45 PM CDT
In force
44 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Ohio County, KY

What was reported inside it

TimeReportWhereRemark
Sep 15, 2:20 PM CDTThunderstorm Wind 60 EHartford, KYPower lines were downed.
Sep 15, 2:20 PM CDTThunderstorm Wind 60 EJingo, KYTrees were down across SR 1164.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WUUS53 KLMK 151901
SVRSDF
KYC183-151945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
201 PM CDT SUN SEP 15 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DUNDEE TO CENTERTOWN...OR FROM 48
  MILES NORTHWEST OF BOWLING GREEN TO 44 MILES NORTHWEST OF BOWLING
  GREEN...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCHENRY...HARTFORD...DUNDEE AROUND 210 PM CDT
  FORDSVILLE...BEAVER DAM AROUND 215 PM CDT
  PRENTISS...OLATON AROUND 220 PM CDT
  ROSINE...CROMWELL AROUND 225 PM CDT
  BAIZETOWN AROUND 235 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:30 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 15, 1:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN SEP 15 2002

A LINE OF THUNDERSTORMS WERE FORMING ALONG THE OHIO RIVER FROM PAH
TO NEAR SDF AT 18Z. THIS IS JUST SOUTH OF THE SURFACE FRONT AND
ALONG THE DEW POINT AXIS. WE EXPECT THESE STORMS TO CONTINUE TO
DEVELOP LATE THIS AFTERNOON AND DROP SOUTHEAST THIS EVENING. WE WILL
KEEP OVERNIGHT POPS IN THE CHC CATEGORY AND TAKE OUT THE MENTION OF
PRECIPITATION OVER THE NORTHERN PORTION OF THE CFA AFT 06Z.

THE FRONT WILL SHIFT SOUTH OF KENTUCKY MONDAY AND HIGH PRESSURE
MOVING ACROSS THE MID MISSISSIPPI VALLEY WILL BRING DRIER AIR AND
MOSTLY CLEAR SKIES BACK INTO THE REGION.

THE NEXT CHANCE FOR RAIN WILL BE TUESDAY NIGHT AND WEDNESDAY AS S/W
ENERGY MOVES THROUGH A TROF ACROSS THE LOWER MISSISSIPPI VALLEY. THE
MODELS DIFFER ON THE LOCATION AND STRENGTH OF THIS SYSTEM SO
CONFIDENCE IS LOW AS FAR AS TIMING AND AMOUNTS. THEREFORE WE WILL
JUST MENTION 30% POPS.

.SDF...NONE.

JA

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.